Article Text

PDF
Thrombotic ‘rebound’ after withdrawal of oral anticoagulants

Abstract

The possibility that a hypercoagulable state (‘thrombotic rebound’) may follow anticoagulant therapy1 continues to arouse interest. In a group of patients with various disorders thrombo-embolic complications occurred particularly in the first month after stopping the anticoagulant for three days or more because of bleeding, but were distributed randomly over many months when therapy was withdrawn permanently for other reasons.2 In another study, in patients with non-haemorrhagi strokes due to cerebrovascular disease, the incidence of further non-fatal attacks was significantly increased after gradual withdrawal of anticoagulants over one month,3 although comparison with a control group showed that anticoagulants were quite ineffective in preventing such recurrences.4 5 On the other hand no withdrawal effect was found in two studies of patients with ischaemic heart disease,6 7 or in the incidence of venous thrombosis in a series of injured persons.8

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.